Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Springfield, MO

August 9, 2014Cherokee County, Kansas

NWS Springfield, MO issued this special weather statement at Aug 9, 2014, 11:49 AM CDT for Cherokee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 11:49 AM CDT (16:49 UTC)
Expired
Aug 9, 2014, 12:30 PM CDT
In force
41 min
Issued by
NWS Springfield, MO

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WWUS83 KSGF 091649
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT SAT AUG 9 2014

KSZ101-091730-
CHEROKEE KS-
1149 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 1230 PM
CDT...

AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SHERMAN TO FAULKNER TO 15 MILES SOUTHWEST OF MELROSE...MOVING EAST AT
25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...CARONA...COLUMBUS...
CRESTLINE...FAULKNER...GALENA...HALLOWELL...LAWTON...LOWELL...
MELROSE...NEUTRAL...RIVERTON...ROSELAND...SCAMMON...SHERMAN...
SHERWIN...SKIDMORE...STIPPVILLE...TREECE...WEIR AND WEST MINERAL.

PEOPLE IN CHEROKEE COUNTY...INCLUDING WEST MINERAL...CARONA...
COLUMBUS...SCAMMON...TREECE...WEIR...BAXTER SPRINGS AND GALENA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3734 9508 3734 9477 3734 9462 3700 9462
      3700 9507 3700 9508 3733 9509
TIME...MOT...LOC 1649Z 278DEG 23KT 3737 9504 3712 9500
          3692 9518

$$

BOXELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:15 AM CDT, 34 minutes earlier.

Area forecast discussion, Aug 9, 11:15 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT Sat Aug 9 2014

...Short term forecast update...

.UPDATE...
Issued at 1109 AM CDT SAT AUG 9 2014

A pesky complex of thunderstorms continues to slide east-south
east across southeastern Kansas late this morning. Despite the
insistence of just about every short term model available, it
appears probable that this area of thunderstorms will survive long
enough to clip southeastern Kansas and far southwestern Missouri
through early to mid afternoon.

While not expecting any widespread severe weather out of this
complex, measured wind speeds so far this morning have been around
35-40 MPH as it moves through. Couldn't rule out a bit of
additional strengthening as it moves a little further east, but
for not the environment doesn't appear like it will be able to
support anything too strong.

Other impact of this complex will be with high temperatures this
afternoon. Knocked readings down 5+ degrees across southwestern
Missouri given the expected arrival of the rain/thunderstorms.
Hard to say whether this is enough, and wouldn't be surprised if
temperatures do dip back into the 70s for a short time before
recovering a bit this afternoon. Needless to say, temperatures
will be an ongoing challenge for the rest of the day.

&&

.SHORT TERM...(Today and Tonight)
Issued at 244 AM CDT SAT AUG 9 2014

For early this morning, light winds will allow for the development
of some fog across portions of the region. Similar to yesterday
morning, the best chances for heavier fog will be along and north
of the plateau. This will once again impact the Lake of the
Ozarks, Stockton, and Pomme de Terre lakes regions. The fog will
burn of fairly quickly

For today, the region will remain under slight upper level
northwesterly flow. this will allow for the potential for some
isolated showers or a thunderstorm to be possible through the day
as a moist air mass remains in place over the area. The combination
of the upper level flow, and any short wave that moves through the
pattern, with the moist air in place, a stalled surface boundary
and warm air advection into the area, will allow for pop up summer
time showers from later this morning through this evening.

Temperatures today will be similar to yesterday with the warmest
reading across extreme southwest Missouri and southeastern
Kansas. Temperatures will be cooler towards central Missouri.

Will be watching a storm complex across southeastern Nebraska and
Northeastern Kansas early today as it has begun to move to the
southeast. Current models don't have a very good handle on this
storm system. If it does continue into the day, it would likely
begin to impact portions of the Ozarks around mid day. This would
mainly be north of the Plateau.

For tonight, a weak short wave ridge will move across the region.
This will limit rain chances. Temperatures will be mild with most
location falling into the middle 60s to around 70 degrees overnight.

.LONG TERM...(Sunday through Friday)
Issued at 244 AM CDT SAT AUG 9 2014

Heading into the second half of the weekend and the start of next
week, an upper level wave will move through the persistent upper
level northwesterly flow and push a surface low into the region.
This combination will bring another round of showers and storms to
the region for much of the day Sunday through early Monday
morning.

Behind this system though is a fairly expansive Canadian surface
high that will slide across the northern plains and into the
Ozarks region for late Monday through most of next week. Little to
no rain chances are then expected until late next week into next
weekend as an upper level low begins to flatten the flow aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 639 AM CDT SAT AUG 9 2014

For the KSGF/KJLN/KBBG tafs: IFR stratus and fog is hanging just
off to the north and northeast of KSGF attm, and for now it looks
like it will stay that way. A stationary front is positioned over
AR/OK. Chances for shra/tsra will occur close to the southern
MO/AR border closer to the front, otherwise expect vfr
conditions. Some late night fog may occur again late in the taf
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Boxell
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...DSA
Hazardous weather outlook, Aug 9, 11:19 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 AM CDT SAT AUG 9 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101630-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1119 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  AN AREA OF THUNDERSTORMS WILL MOVE INTO SOUTHEASTERN KANSAS AND
  FAR SOUTHWESTERN MISSOURI LATE THIS MORNING THROUGH MID
  AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF
  40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

  A FEW ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP
  LATER THIS AFTERNOON AND ESPECIALLY INTO THIS EVENING AND
  TONIGHT. THIS ACTIVITY WILL MAINLY BE FOCUSED ACROSS FAR
  SOUTHERN MISSOURI.

  HEAT INDICES WILL REACH THE MID TO UPPER 90S ACROSS SOUTHERN
  MISSOURI TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A FEW MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE SATURDAY
  NIGHT THROUGH MONDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED...
  BUT AN ISOLATED STRONG STORM OR TWO WILL BE POSSIBLE. GUSTY
  WINDS UP TO 50 MPH AND SMALL HAIL UP TO THE SIZE OF PENNIES WILL
  CAN BE EXPECTED WITH ANY STRONG THUNDERSTORMS.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED AT
  TIMES INTO THE WEEKEND ACROSS PORTIONS OF SOUTHERN AND WESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, Aug 9, 11:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT SAT AUG 9 2014

KSZ101-091730-
CHEROKEE KS-
1149 AM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 1230 PM
CDT...

AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SHERMAN TO FAULKNER TO 15 MILES SOUTHWEST OF MELROSE...MOVING EAST AT
25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...CARONA...COLUMBUS...
CRESTLINE...FAULKNER...GALENA...HALLOWELL...LAWTON...LOWELL...
MELROSE...NEUTRAL...RIVERTON...ROSELAND...SCAMMON...SHERMAN...
SHERWIN...SKIDMORE...STIPPVILLE...TREECE...WEIR AND WEST MINERAL.

PEOPLE IN CHEROKEE COUNTY...INCLUDING WEST MINERAL...CARONA...
COLUMBUS...SCAMMON...TREECE...WEIR...BAXTER SPRINGS AND GALENA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3734 9508 3734 9477 3734 9462 3700 9462
      3700 9507 3700 9508 3733 9509
TIME...MOT...LOC 1649Z 278DEG 23KT 3737 9504 3712 9500
          3692 9518

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:59 PM CDTSevere Thunderstorm WarningSGFMcDonald31 min
Aug 9, 2:06 PM CDTSpecial Weather StatementSGFBarry39 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.